ER Visits For Kids Swallowing Medications Has Declined

By McCarton Ackerman 09/11/15

Perhaps measures taken to prevent accidental poisonings are actually working.

Image: 
emergency room child.jpg
Shutterstock

The nationwide efforts to keep dangerous prescription medications out of the hands of children appear to be working. New data from the Centers for Disease Control and Prevention shows that emergency room visits by children who swallowed these medications have drastically dropped in recent years.

The findings, published in the latest issue of the journal Pediatrics, looked at data from a 2004-2013 government surveillance system that tracks emergency room visits for bad drug reactions in children ages six and under. About 640,000 of these visits came from children who swallowed medication intended for parents and another 623,000 came from medication that parents or a caregiver gave to the child.

These hospital visits increased steadily from 2004 to 2010. Emergency room trips for unsupervised medication climbed from 54,140 in 2004 to nearly 76,000 in 2010, while visits for parent-dispensed medication also rose from 47,000 to 70,400 during that same time period. But after 2010, those numbers began to decrease each year. By 2013, ER visits in both categories dropped to about 60,000.

Lead study author Maribeth Lovegrove, a CDC researcher, attributed improvements in child-resistant packaging to the overall decline in ER visits, but said that parents still needed to be mindful to keep all medications stored in a safe place out of the reach of children.

The most common drugs that children in the ER had swallowed without parental supervision were painkillers, sedatives, and anti-anxiety medications. Over-the-counter vitamins were also a common culprit. The unsupervised medicine exposures were also typically far more serious. Nearly 20% of these visits resulted in hospitalization compared to just 6% of the parent-given medication visits to the emergency room.

Although the study didn’t mention what symptoms the children had, the drugs listed can spark symptoms including severe allergic reactions, choking, and difficulty breathing. Liver damage and accidental overdose deaths have also been reported from these medications.

Please read our comment policy. - The Fix
Disqus comments
McCarton.JPG

McCarton Ackerman is a freelance writer and editor living in Portland, Oregon. He has been a contributor for The Fix since October 2011, writing on a wide range of topics ranging from medical marijuana in Colorado to the world's sexiest drug smugglers. Follow him on Linkedin and Twitter.

Disqus comments